Colorado, 2007

Hail in Colorado, June 5, 2007

June 5, 2007 · NWS PUB · 1 event in 1 county or zone

On June 5th, an isolated severe thunderstorm occurred over Baca County northwest of Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

On June 5th, an isolated severe thunderstorm occurred over Baca County northwest of Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 5, 1:41 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 5, 1:41 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT TUE JUN 5 2007

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

CURRENTLY/TONIGHT...CONVECTION SLOW TO DEVELOP TODAY AS WARMING MID
LEVEL TEMPS AND CIRRUS SHIELD HAVE SUPPRESSED ACTIVITY EARLY THIS
AFTERNOON. THIS IS CHANGING AS OF 20Z...AS CLEAR SLOT BETWEEN CIRRUS
BANDS HAS ALLOWED ENOUGH HEATING FOR ISOLATED STORMS TO FIRE ALONG
THE EASTERN MOUNTAINS AND RATON MESA. CAPES OVER THE AREA SUFFICIENT
FOR STORMS...WITH VALUES ABOVE 1000 J/KG OVER THE EAST...ALONG WITH
SLIGHTLY IMPROVED 0-6KM SHEAR OF AROUND 30 KNOTS. WEAK WARM FRONTAL
BOUNDARY TO THE NORTH OF ARKANSAS RIVER IS LIFTING SLOWLY
NORTH...WITH AREA OF MODEST SURFACE MOISTURE CONVERGENCE MOVING
NORTHWARD WITH THE BOUNDARY. WOULD THUS EXPECT STRONGEST STORMS WILL
DEVELOP IN NORTHEAST COLORADO TO THE NORTH OF THE WARM FRONT...WHERE
SHEAR AND MOISTURE CONVERGENCE ARE MAXIMIZED. STILL...GIVEN THE
RELATIVELY HIGH INSTABILITY...SOME SEVERE POTENTIAL OVER THE PUEBLO
CWFA IF STORMS OVER THE MOUNTAINS CAN SURVIVE AND MAKE IT EAST OF
I-25. KEPT POPS ONLY IN THE ISOLATED CATEGORY...THOUGH MAY
REEVALUATE OVER THE NEXT 2 HOURS IF CONVECTION REALLY GETS GOING.
FARTHER WEST...INCREASING SOUTHWEST FLOW AND DRIER AIR MASS
ADVECTING INTO WESTERN CO ARGUE FOR REMOVAL OF POPS FROM AREAS WEST
OF THE SAN LUIS VALLEY FOR THIS EVENING.

WEDNESDAY...STRONG UPPER TROUGH DIGS INTO THE GREAT BASIN WITH EARLY
SPRING LIKE 130 KNOT UPPER JET MIGRATING ACROSS THE STATE DURING THE
DAY. DEEP LAYER OF DRY AIR AND DOWNSLOPE DEVELOPING OVER THE SAN
LUIS VALLEY/EASTERN MOUNTAINS AND PLAINS SHOULD ENSURE DEEP
MIXING...AND WITH 700 MB WINDS OF 50 KNOTS AND 500 WINDS UP TO 80
KNOTS...POTENTIAL IS THERE FOR HIGH WIND CRITERIA GUSTS AT MANY
LOCATIONS. NEGATIVE FACTOR IS RATHER BAGGY LOOKING SURFACE PRESSURE
GRADIENT OVER THE PLAINS...WITH NAM HINTING AT WEAK SURFACE LOW
SOUTH OF KLHX WHICH COULD LIMIT SPEEDS SLIGHTLY. WILL KEEP HIGHLIGHT
AS A WATCH FOR NOW AND LET MID SHIFT MAKE THE CALL ON UPGRADE.
WEATHER CONDITIONS MEETING CRITICAL FIRE WEATHER PARAMETERS ARE
LIKELY ON WEDNESDAY...HOWEVER WITH FUEL MOISTURES RUNNING HIGH...NO
FIRE WEATHER HEADLINES ARE ANTICIPATED. KEPT THE LOW POPS FOR
WESTERN ZONES ALONG THE CONTINENTAL DIVIDE...AS COLD POOL ALOFT AND
MOISTURE ASSOCIATED WITH THE UPPER LOW MOVE ACROSS. GUIDANCE TEMPS
MIGHT BE A LITTLE TOO COOL FOR THE EAST GIVEN THE DEPTH OF
MIXING...SO NUDGED GRIDS UP A DEGREE OR 2 ABOVE MACHINE NUMBERS.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

LONG TERM ISSUES INCLUDE WINDS WEDNESDAY NIGHT INTO THURSDAY...
COOL TEMPERATURES THURSDAY AND FRIDAY...SOME GENERALLY LIGHT SNOW
POTENTIAL OVER THE CENTRAL MOUNTAINS FROM WEDNESDAY NIGHT INTO
THURSDAY AND THEN AMOUNT OF WARMING FROM SATURDAY INTO NEXT
TUESDAY.

LATEST LONGER TERM MODELS HAS UNSEASONABLE CLOSED UPPER LOW
CENTERED OVER CENTRAL WYOMING AT 00Z THURSDAY...WHICH THEN MOVES
INTO EASTERN NORTH DAKOTA BY 18Z THURSDAY AND THEN INTO ONTARIO
CANADA ON FRIDAY. FROM LATER FRIDAY INTO NEXT TUESDAY...ZONAL TO
SOUTHWEST FLOW IS PROJECTED TO OCCUR OVER THE CWFA.

AS THE UPPER LOW MOVES TO THE NORTH OF THE CWFA WEDNESDAY NIGHT
INTO THURSDAY...PROJECT THAT HEALTHY WINDS WILL BE NOTED...ESPECIALLY
WEDNESDAY EVENING...THEREFORE KEEPING HIGH WIND WATCH IN PLACE
WEDNESDAY EVENING.

COOL AIR...ESPECIALLY FOR EARLY JUNE...THEN SWEEPS ACROSS CWFA
THURSDAY AND FRIDAY AND HAVE DEPICTED THIS IN IMPENDING GRIDS/ZONES.
ALSO...HAVE PAINTED A FEW INCHES OF SNOW OVER PORTIONS OF THE
CENTRAL MOUNTAINS FROM WEDNESDAY NIGHT INTO THURSDAY NIGHT.
GENERALLY ISOLATED POPS SHOULD BE NOTED DURING THE LONG TERM WITH
THE MOST PROMISING DEEPER MOISTURE RETURN OVER SECTIONS OF THE
EASTERN PLAINS EXPECTED SATURDAY INTO SUNDAY. FINALLY...ABOVE
CLIMATOLOGICAL AVERAGE TEMPERATURES PROJECTED TO RETURN TO THE
REGION FROM SATURDAY INTO NEXT TUESDAY WITH THE WARMEST
TEMPERATURES EXPECTED MONDAY AND TUESDAY.

&&

.AVIATION...

ISOLATED THUNDERSTORMS MAINLY OVER THE EASTERN MOUNTAINS
AND PLAINS...INCLUDING KCOS AND KPUB TAF SITES...STILL POSSIBLE
THROUGH 02Z. MAIN THREAT WITH THUNDERSTORMS WILL BE WIND GUSTS TO 50
MPH AND LIGHTNING.  BRIEF VFR TO MVFR CIGS WILL BE POSSIBLE WITH
THUNDERSTORMS ACROSS THE KCOS AREA AND POINTS EASTWARD WITH BRIEF
HEAVY RAIN...AND HAIL UP TO 1 INCH IN DIAMETER.

WINDS WILL BE INCREASING ACROSS THE MOUNTAINS AFTER 06Z WITH HYR MT
TOP WINDS APPROACHING 45 KTS BY 12Z...AND 55 KNOTS BY 18Z. LEE TROF
STRENGTHENS ACROSS THE SE PLAINS AFTER 06Z WITH WEST WIND GUSTS AND
ASSOCIATED MT WAVE TURBULENCE POSSIBLE ALONG THE KPUB-KCOS-KTAD
CORRIDOR AFTER 06Z. VERY STRONG WINDS ALL TAF SITES ON
WEDNESDAY...ESPECIALLY AFTER 18Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR COZ069>089-093>099.

&&
Hazardous weather outlook, Jun 5, 4:20 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
520 AM MDT TUE JUN 5 2007

COZ058>089-093>099-061130-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
520 AM MDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO TODAY...WITH THUNDERSTORMS DEVELOPING ACROSS THE
MOUNTAINS BY 1 PM...THEN DRIFTING OFF ACROSS THE INTERSTATE 25
CORRIDOR AFTER 2 PM...AND ACROSS THE REMAINDER OF THE SOUTHEAST
PLAINS AFTER 3 PM.  ONE OR TWO STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE ACROSS PORTIONS OF THE SOUTHEAST PLAINS...MAINLY EAST OF
A LINE FROM COLORADO SPRINGS...TO PUEBLO...TO KIM.  HAIL UP TO 1
INCH IN DIAMETER...WIND GUSTS UP TO 58 MPH...ALONG WITH LOCALLY
HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE POSSIBLE WITH ANY SEVERE
THUNDERSTORMS.

SOME UNCERTAINTY EXISTS AS TO WHETHER SUFFICIENT LOW LEVEL MOISTURE
WILL BE IN PLACE BY THIS AFTERNOON TO SUPPORT SEVERE THUNDERSTORMS
ACROSS THE ENTIRE THREAT AREA.  CURRENT MODEL PROJECTIONS INDICATE THAT EL
PASO COUNTY MAY SEE THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORM
DEVELOPMENT.  ACROSS THE REMAINDER OF THE THREAT AREA...WARMING
TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH DRYING
IN THE LOW LEVELS MAY END UP SUPPRESSING AFTERNOON THUNDERSTORM
DEVELOPMENT. HOWEVER...GUSTY OUTFLOW WINDS FROM THUNDERSTORMS WHICH
DEVELOP ACROSS THE MOUNTAINS...MAY BE SUFFICIENT TO BREAK THROUGH
THE WARM LAYER ALOFT...ALLOWING ONE OR TWO STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP.

ACROSS THE WESTERN MOUNTAINS AND HIGH VALLEYS...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AFTER 1 PM.  THE MAIN THREAT WITH
THUNDERSTORMS IN THESE AREAS WILL BE WIND GUSTS UP TO 50 MPH AND
CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS WILL DIMINISH ACROSS ALL AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS ARE EXPECTED TO DEVELOP ON WEDNESDAY. SUSTAINED
WINDS OF AROUND 40 MPH ARE POSSIBLE OVER THE SOUTHEAST PLAINS AND
SAN LUIS VALLEY...WITH 50 MPH WINDS POSSIBLE OVER THE SOUTHEAST
MOUNTAINS. THEREFORE A HIGH WIND WATCH HAS BEEN ISSUED FOR THESE
AREAS...AND IT IS IN EFFECT FROM MIDMORNING WEDNESDAY...THROUGH
EARLY WEDNESDAY EVENING.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER
THE CENTRAL AND SOUTHWEST MOUNTAINS WEDNESDAY...WITH SOME ISOLATED
THUNDERSTORMS POSSIBLE OVER THE NORTHERN SANGRE DE CRISTO
MOUNTAINS...AND THE PIKES PEAK AND TELLER COUNTY AREA. THURSDAY
AFTERNOON AND EVENING THERE MAY BE SOME ISOLATED THUNDERSTORMS
OVER THE CENTRAL MOUNTAINS. FRIDAY NIGHT AND SATURDAY THERE MAY BE
SOME ISOLATED THUNDERSTORMS OVER THE FAR SOUTHEAST PLAINS. ON
SUNDAY AND MONDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING AND WINDS GUSTS AROUND 45 MPH. SOME OF THE
STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER.

THERE COULD BE SOME LIGHT SNOW ACCUMULATIONS OVER THE HIGHER
ELEVATIONS OF THE CENTRAL MOUNTAINS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM ACROSS EL PASO...EASTERN PUEBLO...CROWLEY...OTERO...
KIOWA...BENT...PROWERS AND BACA COUNTIES.

The radar

The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
June 5, 5:03 PM MST to 5:08 PM MST
Where
Baca County, 11 mi NNW of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.547, -102.697

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40373.